Alert archive / Mississippi / Tornado Warnings in 1999
Tornado Warning 144, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 9, 1999, 6:28 PM CST for Madison County, Yazoo County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 9, 1999, 6:28 PM CST (00:28 UTC)
- Expired
- Dec 9, 1999, 7:15 PM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Madison County, MS, Yazoo County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 6:36 PM CST | Tornado F3 | Bentonia, MS | This strong tornado blew down or uprooted thousands of trees and destroyed two mobile homes. One person was seriously injured. Several barns and out buildings were also destroyed and several farm implements were damaged. One of the out buildings had steel gir |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 1:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAN 100030 RRA TORJAN MSC089-163-100115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 628 PM CST THU DEC 9 1999 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN CENTRAL MISSISSIPPI YAZOO COUNTY IN CENTRAL MISSISSIPPI * UNTIL 715 PM CST * AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES NORTHWEST OF FLORA...OR ABOUT 17 MILES SOUTH OF YAZOO CITY...MOVING NORTHEAST AT 40 MPH. * THE STORM WILL PASS NEAR BENTONIA BY 640 PM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTVIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 64
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 9, 3:00 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 9, 3:00 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CST THU DEC 9 1999 OVER THE CONUS AND SURROUNDING AREAS....WATER VAPOR LOOP CONFIRMS MORNING UPPER AIR RUN WITH UPPER RIDGE ALONG ATLANTIC SEABOARD... TROUGH WITH STRONG SHORTWAVE/CLOSED LOW SWINGING THROUGH THE BASE AND RIDGE ALONG WEST COAST. A COUPLE OF WEAK SHORTWAVES IN FLOW AHEAD OF CENTRAL PLAINS UPPER LOW(ALONG TX/OK BORDER AT 18Z). IN THE LOWER LEVELS...GOOD MOIST INFLOW FROM THE GULF HAS TAKEN DEW POINT UP INTO THE UPPER 50S TO LOW 60S OVER THE FA. SURFACE FRONT PUSHING INTO CENTRAL TX WITH LINE OF TSRA PUSHING INTO WESTERN-MOST LA AT NOONTIME. LOCAL RADARS SHOWING ISENTROPICALLY INDUCED SHOWERS OVER THE BOOTHEEL OF MS/AL. EVENING RUN OF THE SHORT TERM MODELS HAVE CENTRAL PLAINS UPPER LOW DEEPENING A BIT AS IT SWINGS SLOWLY EAST THROUGH TONIGHT...THEN WEAKENING AS UPPER SUPPORT FROM JET STREAK MOVES AHEAD OF MID LEVEL FEATURES. MORNING RUNS PAINT A LESS GLOOMY PICTURE WITH LESS FAVORABLE PHASING OF MID AND UPPER LEVEL DYNAMICS INTO TONIGHT. LINE IS MOVING A BIT FASTER THAN MODELS HAVE BEEN PAINTING...WITH PRETTY GOOD STRATUS DECK OVER THE AREA(BREAKING UP AS I WRITE)...HEATING IS BEHIND THE MODEL CURVE...BUT MOISTURE RETURN AHEAD OF THE CURVE... HELPING TO NEGATE THE LOSS IN HEATING. TIMING WILL BASICALLY GO WITH MODEL SPEED FOR FRONTAL PASSAGE. SEVERE IS A POSSIBILITY THROUGH TONIGHT. DIRECTIONAL SHEAR PROFILES(MORE SPEED THAN DIRECTIONAL FROM LOCAL 88D/S) LEAN TOWARDS AN ORGANIZED LINE EVENT(HOLDING WITH CURRENT DEVELOPMENT TRENDS). MODEL CAPES ACROSS FA RANGE IN THE 300-1000J/KG RANGE WITH MODEL HELICITIES FROM MORNING ETA RUN IN THE 200-350M^2/S^2 RANGE THROUGH THE FIRST FORECAST PERIOD. AS OF THIS WRITING...TOR WATCH ISSUED FOR THE WESTERN HALF OF FA(TOR #735 IN EFFECT FROM 09/20Z -10/02Z). REASONING FOR TOR WATCH IS FOR THE POSSIBILITY OF BOOKEND-TYPE TORNADOES IN THE COMING SQUALL LINE. FRONT LOOKS BE STILL ON TIME...NEAR THE MISS RIVER BY 00Z AND THROUGH THE STATE NOT TOO LONG AFTER 12Z FRIDAY. AM GOING ABOVE MOS FOR PRECIP TONIGHT MOST SECTIONS...BELOW FOR THE END OF THE EXTENDED. FOR TEMPS WILL NOT DEVIATE TOO MUCH FROM MOS. AM GOING TO HOLD THE CLOUDS IN LONGER NORTHERN THIRD OF FA THAN MOS DUE TO WRAP AROUND (ISENTROPIC SURGE) OF LOWEST LEVEL COLD AIR AS SURFACE LOW PASSES OVER NORTHERN MS. QPF DISCUSSION:A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE CWFA BY 10/12Z. ALL LOCATIONS SHOULD RECEIVE RAINFALL WITH AMOUNTS ONE HALF TO ONE INCH POSSIBLE. NO RAIN WILL BE INCLUDED AFTER 12Z. IN THE EXTENDED...THE MAJORITY OF THE MEDIUM RANGE MODELS HAVE SHORTWAVE OF WEST COAST AT THIS TIME AFFECTING THE FA SUNDAY AFTERNOON INTO MONDAY. ALL MODELS AGREE ON PATH(TAKING DEVELOPING UPPER LOW OVER N-ERN MS). NOGAPS THE SLOWEST...BEING ABOUT A PERIOD BEHIND THE PACK. A LOT OF DISAGREEMENT IN THE NOGAPS ENSEMBLES FOR THIS TIME FRAME...SO WILL BASICALLY DISCOUNT THE NOGAPS SOLUTION. EXTENSION OF MORNING AVN RUN SHOWS A RETURN TO SOUTHERLY FLOW BEGINNING SATURDAY...SO FMR MOS NUMBERS LOOK REASONABLE. PRELIMINARY NUMBERS: JAN 050/060 040/067 052 7000 MEI 052/062 037/066 050 8100 .JAN... MS...NONE. AR...NONE. LA...NONE. 16/02
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:23 PM CST | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 37 min |
| Dec 9, 7:03 PM CST | Tornado Warning | JAN | Holmes | 42 min |
| Dec 9, 7:31 PM CST | Severe Thunderstorm Warning | JAN | Carroll | 29 min |
| Dec 9, 7:45 PM CST | Severe Thunderstorm Warning | JAN | Montgomery | 30 min |
Nearby
Tornado Warnings in Mississippi, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.